Home » Adult ADD / ADHD » Going Off Of Yaz / Beyaz
July 19, 2011 @ 1:32 pm

Going Off Of Yaz / Beyaz

I realized it’s been a while, again, since I posted, so I think it’s time for a catch-up.

The biggest thing that has been on my radar recently has been going off of Yaz (which is now called Beyaz).

Ickiness warning for anyone who finds discussion of women’s health issues off-putting: the rest of this post is about hormones and cycles and all that stuff.  I will resume with non-ickiness posts very soon.

So, I saw the gynecologist earlier in the day on the same day that SS and I went to see Katy Perry in concert.  It was an important appointment, because I wanted to talk with him about the PMDD issue in relation to finding out just where I am in menopause, and whether I could stop taking the Beyaz.  (It comes with warnings against taking NSAID’s, and a lot of my Fibromyalgia symptoms can be relieved by ibuprofen, which I hadn’t been using because of the dangers of combining it with Beyaz.)

I was diagnosed with PMDD in 2007, after being diagnosed with PCOS in around 2003 or so.  I can remember having the PMDD symptoms going back into my mid-20’s.  In addition to depression, which was a problem for me since around puberty, I would suffer physically for two weeks out of every four, and for a stretch of years in my 30’s, about two weeks out of every three, as I had gone to a 21-day cycle.  The worst part was the water retention.  My ankles would swell so much that I felt as if the skin was going to break.  I would gain and lose several pounds, simply from the water.  I could feel and see it all over my body; not just in my ankles.  It would affect my back, whether it was due to pressure on nerves or what, I don’t know, but when I was very bloated, I would have severe back pain and wouldn’t be able to stand up straight, or even stand at all sometimes for more than a minute or two at a time.  I remember the frustration of not being able to stand in front of the sink long enough to wash the dishes without taking breaks.  The fatigue that I also have with the Fibromyalgia would become unbearable, and it was a miserable, miserable time.

Then, in 2007, I was diagnosed and put on Yaz, and while the water retention didn’t completely stop, the improvement was remarkable enough to make the difference between feeling I could keep trying at life and seriously doubting that I could, anymore.  It allowed me to parse out the other stuff, like the Fibromyalgia and the gluten issues, and then eventually the ADD, and deal with all of those symptoms and learn what it would take to improve them as much as possible, as well.

The weird thing, though, that I didn’t even really understand was as weird as it is until the doctor explained it to me, is that during the four years I was on Yaz/Beyaz, I continued to have PMDD symptoms two weeks out of every four.  They just weren’t as severe as they were before I was put on it, and I was able to live with them.

According to the way I’m understanding my doctor’s explanation, the ovaries convert testosterone into estrogen.  The Pill stops ovary function, stopping ovulation and also the conversion of testosterone into estrogen, and the estrogen is supplied by the pill instead.  This should mean that there couldn’t have been that hormone fluctuation going on between the time when I would normally ovulate and the end of each cycle.  Another doctor told me that our bodies can sometimes develop a “memory” for certain things that happen on a cyclical basis, and can continue to repeat those symptoms based on that cycle.  I don’t know if that was what was happening, or if there are ever instances of certain people being resistant to the Pill and not actually stopping the cycle of ovulation, or what.  I really don’t know what to think.

Add to that the menopause thing.  I hit perimenopause at about 35, and I believe I hit menopause at about 45, based on when my periods stopped.  In the last year or so, maybe (I’m not sure when the changes first started), I’ve noticed a huge reduction in the water retention and other symptoms.  My ankles have been mostly “normal”, the majority of the time, for the first time in years and years.  That was what made me believe that I truly am in menopause now, and made me wonder if I could stop the Yaz because that should mean that I would no longer need it.

Now, over the last year and a half or so (I can pinpoint it back as far as December of 2009 but I’m not sure how long it was happening prior to that), I was seeing a huge increase in anxiety-related emotional outbursts.  Crying uncontrollably, often over things that I wouldn’t normally consider to be even important, feeling tense and shaky and out of control.  At first, I attributed some of it to all the changes that were happening in my life at the time, when it started.  In addition to the things I blogged about at the time (facing my fears and beginning a new relationship, getting on the ADD meds, decluttering my old apartment, etc.), I had also gone from horrible money-management, bills always late, a constant knot in the pit of my stomach from never having enough money and fears of services being turned off or being evicted, to having a budget plan I could understand (thanks to the help of SS) and a scheduled routine for bill-paying and budget-updating.  It sounds odd, but after carrying that knot in my stomach for so long, it was almost scarier to be without it, for a little while, until I got used to it.  I would wake up in a panic, worried about whether the electric bill was paid, or some other worry, before I wold remember that I was paying the bills timely now.  It was a lot of major change in a short span of about five months.  I really thought the emotional/anxiety stuff would find its own balance eventually and work itself out.

Or, perhaps it was because the Yaz, while it once was a godsend for my PMDD, was now causing issues because my body was in menopause and no longer needed it because I no longer had PMDD?

Then I moved to New Jersey, began working at home and loving it, settled into my life with SS, and found my new normal (albeit with crying meltdowns here and there).

Well, I spoke with the doctor about all this and he said I would need to go completely off of the Yaz for a full month before he could run the blood work to determine if I was fully in menopause. This was very scary for me because for so long, that medication meant the difference between being able to put one foot in front of the other to keep going and fearing that I just couldn’t do it anymore and giving up. I spoke with SS about it and she assured me that she had me in this; she would hold my hand and be there to help me through if I were to fall into a horrible pit of depression. So, I did it. I stopped taking them. (Update October 2016: Funny; over five years later, I still have that partially-empty pill pack in my night stand drawer. I keep it there as a reminder of some of those difficult times I went through and how good it feels to overcome.)

I felt better! I felt . . . dare I say . . . normal!

I had the blood work and found out I was indeed in full menopause.

And the meltdowns stopped.



Visit Us On TwitterVisit Us On Pinterest